Michigan, 2002Tornado in Michigan, August 1, 2002
August 1, 2002 · NWS GRR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 2:55 PM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT THU AUG 01 2002
SHORT TERM DISCUSSION...
FORECAST CONCERNS IN THE SHORT TERM ARE MAINLY TONIGHT...ASSOCIATED
WITH THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...HIGH PRESSURE
BUILDS BACK IN FOR FRIDAY INTO SATURDAY. ALOFT...STRONG SHORTWAVE
OVER MINNESOTA THIS AFTERNOON...PIVOTS NORTHEAST INTO ONTARIO...AND
RIDGING REDEVELOPS ALOFT AS WELL. SO...PRECIPITATION CHANCES AND
THREAT OF SEVERE ARE THE MAIN CONCERNS EARLY ON...THEN THE FORECAST
SHOULD BE FAIRLY BENIGN. MODELS ARE ALL FAIRLY SIMILAR WITH THE MAIN
FEATURES.
COLD FRONT STRETCHES FROM THE WESTERN UPPER PENINSULA SOUTHWEST INTO
IOWA AT 18Z. MOIST...UNSTABLE AIR IS IN PLACE AHEAD OF THE FRONT...
WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE
70S. CAPE VALUES ARE ON THE ORDER 3000-4000 J/KG AND LI/S TO -10.
BOUNDARIES FROM THE CONVECTION TO THE NORTH HAVE NOT BEEN ABLE TO
PUSH SOUTHWARD...AND THE CAP HAS INHIBITED CONVECTION THIS
AFTERNOON. THE COLD FRONT PUSHING INTO THIS AIRMASS FROM THE WEST
SHOULD NOT HAVE MUCH OF A PROBLEM BREAKING THE CAP THIS EVENING.
WILL CONTINUE THE CHANCE POPS (40 PCT) AT THIS POINT THOUGH FOR
SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE EXTENT OF THE
INSTABILITY...SEVERE STORMS REMAIN POSSIBLE. MAIN THREAT FOR STORMS
THIS EVENING AND OVERNIGHT WOULD BE WIND...AS THE HIGH CAPE
ENVIRONMENT WOULD SUPPORT THIS. WILL STAY NEAR GUIDANCE TEMPERATURES
FOR LOWS...MAINLY IN THE 60S.
LINGERING CONVECTION ALONG THE FRONT STILL SEEMS PLAUSIBLE IN THE
SOUTH PER THE GOING FORECAST AND WILL LEAVE THAT AS IS. A 40 PCT
CHANCE OF SHOWERS AND STORMS IN THE MORNING. OTHERWISE...EXPECT
MOSTLY SUNNY SKIES NORTH AND PARTLY CLOUDY SKIES SOUTH. HIGHS SHOULD
MAINLY BE IN THE LOWER TO MIDDLE 80S.
FRIDAY NIGHT AND SATURDAY LOOK FAIRLY QUIET WEATHER WISE...WITH
SURFACE RIDGING IN PLACE...AND UPPER RIDGING REESTABLISHING ITSELF.
WILL NEED TO BUMP HIGH TEMPS ON SATURDAY...AS 850MB TEMPS ARE IN THE
18 TO 19 C RANGE. WILL BUMP HIGHS INTO THE UPPER 80S AT MOST
LOCATIONS.
WILL LEAVE SATURDAY NIGHT DRY FOR NOW...BUT LATER FORECASTS MAY NEED
TO INTRODUCE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE THE HOT
AIR RETURNS ON THE BACKSIDE OF THE RETREATING RIDGE. 850MB TEMPS ARE
RISING INTO THE LOWER 20S C AND A LOW LEVEL JET IS BEGINNING TO
PIVOT TOWARD LOWER MI. WILL GO WITH PARTLY CLOUDY AT THIS POINT WITH
LOWS IN THE UPPER 60S.
DUKESHERER
EXTENDED FORECAST DISCUSSION...
THE MODELS START OUT IN FAIR AGREEMENT WITH A 500 MB RIDGE ANCHORED
IN THE MID WEST AND ANOTHER IN A SERIES OF WEAK SURFACE COLD FRONTS
POISED TO ENTER THE WESTERN GREAT LAKES REGION. THE CANADIAN AND
AVN ARE THE QUICKEST WITH THIS FRONT WITH IT EXTENDING FORM CENTRAL
LAKE SUPERIOR ACROSS WI/SRN MN TO SD...ECMWF/MRF A LITTLE SLOWER
WITH THE FRONT FROM THE MN ARROWHEAD TO A LOW IN THE CENTRAL HIGH
PLAINS OF KS/NE. AS HAS BEEN THE CASE WITH THE PAST FEW FRONTS THERE
ARE A NUMBER OF UPPER TROUGHS AND SURFACE WAVES THAT MOVE ALONG THE
FRONT. UPPER WAVES GET DAMPENED OUT AS THEY MOVE THROUGH THE RIDGE
AND DYNAMIC FORCING WITH THE FRONT WEAKENS AS IT STRUGGLES TO MOVE
SE AND TRIES TO STALLS ACROSS NRN LWR BEFORE MOVING THROUGH. THE
AVN/CANADIAN PUSH THE ONLY MODEL TO DIVERGE FROM THIS SOLUTION
BRINGING THE FRONT THROUGH THE CWA ON MONDAY WHILE THE MRF WAITS FOR
TUE TO BRING THE FRONT THROUGH. MODELS HAVE BEEN FAIRLY CONSISTENT
IN BACKING FROPA ON THIS ONE 12 TO 24 HOURS OVER THE LAST FEW RUNS
SO I HAVE DOUBTS THAT IT WILL MAKE IT THROUGH AT ALL WILL KEEP POPS
FOR MONDAY AND CONTINUE THAT CHANCE THROUGH TUESDAY DUE TO THE
UNCERTAINTY OF WHEN THE FRONT WILL MOVE THROUGH. LOOKED AT GUIDANCE
TEMPERATURES MAINLY FOR AMUSEMENT. IT LOOKS LIKE THE HEAT WILL
CONTINUE.
MWH
.GRR...NONE.
In the hours before
Special weather statement, Aug 1, 5:49 PM EST, 3 hours 16 minutes before
MIZ037>040-043>046-050>052-056>058-020345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU AUG 1 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSTornado, Newaygo
- When
- August 1, 9:05 PM EST
- Where
- Newaygo County, Grant
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.333, -85.817
A very weak F0 tornado briefly touched down in Elise Township, 9 miles east of Grant, in Newaygo county during the late evening hours. It blew down one tree, but caused no other damage. There were no injuries or fatalities.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 1 to 5, 20029 deaths · 10 events
- Heat in Maryland, August 1 to 5, 20027 deaths · 14 events
- Heat in Missouri, August 1 to 6, 20021 death · 59 injured · 22 events
- Wildfire in California, August 1 to 13, 200238 injured · $10 million · 1 event
- Heat in New Jersey, August 1 to 5, 20021 death · 17 events
- Wildfire in California, August 1 to 29, 2002$46 million · 1 event
- Heat in Louisiana, August 1, 20021 death · 1 event
- Drought in Wisconsin, August 1 to 11, 2002$4.4 million · 20 events
- Tornado and Hail in Michigan, August 1 to 2, 20021 injured · $787,000 · F1 · 16 events
- Wildfire in Colorado, August 1 to 2, 2002$1.2 million · 1 event
- Drought in Georgia, August 1 to 31, 200297 events
- Wildfire in Colorado, August 1 to 31, 2002$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321788.